Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS Bismarck, ND

July 10, 20164 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2016, 3:55 PM MDT for 4 counties in North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 3:55 PM MDT (21:55 UTC)
Expired
Jul 10, 2016, 4:45 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 230 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:34 PM MDTHAIL 1.752 W Amidon, NDDURATION OF GOLF BALL SIZE HAIL 12 MINUTES, FROM 534PM CDT TO 536 PM CDT. GROUND IS COVERED. DENTED FRAMES ON WINDOWS AND BROKEN WINDOW SCREENS. WINDSHIELDS BROKEN. .
Jul 10, 4:50 PM MDTHAIL 1.5Amidon, NDGROUND COVERED IN HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-743 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS53 KBIS 102155
SVRBIS
NDC007-011-033-087-102245-
/O.NEW.KBIS.SV.W.0123.160710T2155Z-160710T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTHWESTERN BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 445 PM MDT

* AT 352 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES SOUTHEAST OF GOLVA TO 18 MILES WEST OF MUD
  BUTTES...MOVING NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  BOWMAN...AMIDON...RHAME...MARMARTH...MUD BUTTES...GRIFFIN...
  PRETTY BUTTE...ALPHA...THREE V CROSSING AND SUNSET BUTTE.

VERY HEAVY RAIN WAS OCCURRING WITH THE STORMS. MINOR FLOODING OF
STREETS, DITCHES AND CREEKS SHOULD BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4667 10404 4687 10325 4595 10325 4594 10404
TIME...MOT...LOC 2152Z 228DEG 18KT 4663 10379 4599 10414 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

JPM/KS
1 follow-up statement
111 
WWUS53 KBIS 102216
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
416 PM MDT SUN JUL 10 2016

NDC007-011-033-087-102245-
/O.CON.KBIS.SV.W.0123.000000T0000Z-160710T2245Z/
BOWMAN ND-SLOPE ND-GOLDEN VALLEY ND-BILLINGS ND-
416 PM MDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR BOWMAN...SLOPE...SOUTHERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS
COUNTIES...

AT 414 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTHWEST OF AMIDON TO 8 MILES SOUTHWEST OF
MUD BUTTES...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BOWMAN...AMIDON...RHAME...MARMARTH...MUD BUTTES...GRIFFIN...
PRETTY BUTTE...ALPHA...THREE V CROSSING AND SUNSET BUTTE.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. 

TORRENTIAL RAIN IS OCCURRING WITH THESE STORMS...AND MAY LEAD
FLOODING ON STREETS, CREEKS, AND CULVERTS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4668 10399 4687 10325 4595 10325 4594 10398
TIME...MOT...LOC 2214Z 255DEG 19KT 4662 10359 4598 10393 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:31 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 10, 3:31 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
431 PM CDT SUN JUL 10 2016

.UPDATE...
Issued at 430 PM CDT Sun Jul 10 2016

Update to cancel the heat advisory for the southern James river
valley. Clouds kept temperatures from rising into the 90s.

&&

.SHORT TERM...(This evening through Monday)
Issued at 256 PM CDT Sun Jul 10 2016

Robust upper level low across the northwest Conus will move
east and approach the northern plains this period. A line of
thunderstorms has formed along a cold frontal boundary in eastern
Montana and southwest North Dakota. To the east warm and humid air
will push the heat index above 100 south central early this
evening.

Overnight it appears the threat for thunderstorms will be highest
across the north and west with lower pops south central where it
will take longer to erode the elevated mixed layer and cap.
The threat for severe weather will however extend south to the
south dakota border as the cape and shear are very favorable.
Precipitable water will support some heavy rain potential across
portions of northwest north dakota this evening and possibly east
late tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 256 PM CDT Sun Jul 10 2016

Main concerns in the long term will be an anomalous h500 low
forecast to move across northern north dakota into southern canada
by wednesday. Global models look consistent in bringing strong
wrap around winds monday evening and overnight into tuesday
morning. Bufkit soundings show strong wind potential with wind
advisory criteria likely met with a low end warning criteria not
out if the question southwest monday night into tuesday.

will not issue wind headlines yet but will highlight in the
hazardous weather outlook.

the remainder of teh week will be cooler behind the upper upper
low however with a Northwest flow regime there will be at least
chances for thunderstorms through sunday.

&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 256 PM CDT Sun Jul 10 2016

A trough of low pressure from Saskatchewan to a surface low
pressure system across northwest South Dakota will be the focus
for thunderstorms tonight across west and central North Dakota.
Hazards to aviation will focus on thunderstorms...some likely
severe with strong winds. Too uncertain in timing so maintained
the vicinity descriptor. Also left out strong winds until closer
to the thunderstorm period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 256 PM CDT Sun Jul 10 2016

A trough of low pressure from Saskatchewan to a surface low
pressure system across northwest South Dakota will be the focus
for thunderstorms tonight across west and central North Dakota.
Hazards to aviation will focus on thunderstorms...some likely
severe with strong winds. Too uncertain in timing so maintained
the vicinity descriptor. Also left out strong winds until closer
to the thunderstorm period.

&&

.BIS Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ045-
046.

&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 10, 8:40 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT SUN JUL 10 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
940 AM CDT SUN JUL 10 2016 /840 AM MDT SUN JUL 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FAR SOUTH CENTRAL
AND FAR SOUTHEAST. HEAT INDEX VALUES TO 107 DEGREES ARE EXPECTED.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
TONIGHT. THE MOST FAVORABLE AREAS FOR SEVERE WEATHER IS WESTERN
AND NORTH CENTRAL NORTH DAKOTA. VERY LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH SUNDAY NIGHT.

In the hours before

Special weather statement, Jul 10, 1:22 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
122 PM MDT SUN JUL 10 2016

NDZ031-102000-
GOLDEN VALLEY ND-
122 PM MDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT GOLDEN VALLEY COUNTY UNTIL 200
PM MDT...

AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLYLE...OR 14 MILES SOUTH OF BEACH...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA...SENTINEL BUTTE AND ALPHA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4717 10404 4716 10370 4661 10380 4664 10404
TIME...MOT...LOC 1922Z 191DEG 32KT 4670 10405

ABELING
Local storm report, Jul 10, 3:17 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 SW FAIRFIELD          47.16N 103.27W
07/10/2016  E1.25 INCH       BILLINGS           ND   TRAINED SPOTTER

            VERY HEAVY RAIN ALSO. HAIL AND RAIN ONGOING.

&&

JP MARTIN
Local storm report, Jul 10, 3:22 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N FAIRFIELD           47.24N 103.22W
07/10/2016  E1.75 INCH       BILLINGS           ND   PUBLIC

            WINDOWS WERE BREAKING FROM HAIL AND WIND.

&&

MM
Local storm report, Jul 10, 3:25 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 N FAIRFIELD           47.24N 103.22W
07/10/2016  E70 MPH          BILLINGS           ND   PUBLIC

            WIND AND HAIL WERE BREAKING WINDOWS.

&&

MM
Local storm report, Jul 10, 3:35 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             4 S SOUTH FAIRFIELD     47.07N 103.20W
07/10/2016  U1.00 INCH       BILLINGS           ND   PUBLIC

            .

&&

MM
Local storm report, Jul 10, 3:55 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 ENE PRETTY BUTTE      46.42N 103.86W
07/10/2016  E1.75 INCH       SLOPE              ND   PUBLIC

            .

&&

MM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:58 PM MDTSpecial Weather StatementBISPierce47 min
Jul 9, 7:01 PM MDTSpecial Weather StatementBISWells44 min
Jul 9, 7:06 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux54 min
Jul 9, 7:06 PM MDTSevere Thunderstorm WarningBISFoster, Wells54 min
Jul 9, 7:20 PM MDTTornado WarningBISFoster, Wells25 min
Jul 9, 7:41 PM MDTTornado WarningBISFoster34 min
Jul 9, 7:47 PM MDTSevere Thunderstorm WarningBISWells43 min
Jul 9, 8:00 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux60 min
Jul 9, 8:11 PM MDTTornado WarningBISFoster, Stutsman34 min
Jul 9, 8:29 PM MDTSevere Thunderstorm WarningBISFoster, Wells46 min
Jul 9, 8:38 PM MDTTornado WarningBISFoster, Stutsman, Wells37 min
Jul 9, 8:44 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells61 min
Jul 9, 8:50 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux40 min
Jul 9, 8:58 PM MDTAreal Flood WarningBISFoster, Stutsman, Wells6 hr
Jul 9, 9:19 PM MDTSpecial Weather StatementBISEmmons, Logan41 min
Jul 9, 9:21 PM MDTSpecial Weather StatementBISWells39 min
Jul 9, 9:45 PM MDTSevere Thunderstorm WarningBISStutsman60 min
Jul 9, 10:00 PM MDTAreal Flood WarningBISStutsman6 hr
Jul 9, 10:05 PM MDTSpecial Weather StatementBISLogan, McIntosh40 min
Jul 9, 10:41 PM MDTSpecial Weather StatementBISGolden Valley, Slope49 min
Jul 9, 10:46 PM MDTSpecial Weather StatementBISDickey, LaMoure, Stutsman59 min
Jul 9, 11:33 PM MDTSpecial Weather StatementBISBillings57 min
Jul 10, 12:02 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark58 min
Jul 10, 12:47 AM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark58 min
Jul 10, 1:45 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan60 min
Jul 10, 3:44 AM MDTSpecial Weather StatementBISEmmons, Kidder46 min
Jul 10, 5:42 AM MDTSpecial Weather StatementBISStutsman63 min
Jul 10, 1:22 PM MDTSpecial Weather StatementBISGolden Valley38 min
Jul 10, 2:49 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie56 min
Jul 10, 2:58 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope62 min
Jul 10, 3:41 PM MDTSevere Thunderstorm WarningBISDunn64 min
Jul 10, 4:18 PM MDTSpecial Weather StatementBISMcKenzie42 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail, Ward53 min
Jul 10, 4:54 PM MDTSevere Thunderstorm WarningBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more51 min
Jul 10, 5:04 PM MDTSpecial Weather StatementBISMcKenzie41 min
Jul 10, 5:36 PM MDTSevere Thunderstorm WarningBISAdams, Billings, Dunn, Grant, Hettinger, Mercer and 5 more54 min
Jul 10, 5:59 PM MDTSpecial Weather StatementBISBurke31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.